Ambien (Zolpidem) can cause withdrawal symptoms if not properly discontinued, especially if the drug has been taken for a long time. However, it is also possible for patients who have been taking this sleep medicine for just one or two weeks to experience withdrawal symptoms. Unfortunately, it is difficult to predict whether a person will develop withdrawal symptoms or not.
How Ambien Withdrawal Symptoms Develop?
Ambien is a short acting sedative-hypnotic that induces calmness and relaxation in the brain by interfering with brain chemicals, particularly via the GABA-A benzodiazepine receptor complex. Basically, it works just like other CNS-depressant drugs that affect certain chemical imbalances in the brain to induce sleep or relaxation. Prolonged use of this drug makes the person dependent on it to achieve to chemical balance. Hence, abruptly discontinuing this medication can cause a severe disruption in the chemical balance of the brain thereby resulting in unwanted side effects.
If you are being treated with Ambien for insomnia, you should know the different signs and symptoms of drug withdrawal. This would help you manage the problem better and prevent it from getting worse.
Ambien Withdrawal Signs and Symptoms
Each person may develop a different set of withdrawal symptoms. Some of the common withdrawal symptoms include the following:
- Unpleasant feelings such as nervousness and panic attack
- Mood changes characterized by uncontrollable crying and irritability
- Difficulty sleeping or insomnia
- Stomach pain and muscle cramps
- Nausea and vomiting
- Tremors or shakiness
- Seizures (although rarely)
- Sweating and flushing
- Unexplained tiredness or fatigue
- Involuntary muscle movements
- Dry Mouth
- inability to sleep
- and sometimes even seizures
Usually, the withdrawal symptoms are identical with the symptoms for which the patient is being treated for. The person can have difficulty initiating or maintaining sleep during the first few nights after discontinuing Ambien. This is expected and normally gets better after a couple days off the drug.
In some people, Ambien withdrawal effects do happen but are only minor. They would usually improve after a few days without requiring any medical intervention. Normally, the body adjusts during the first few days of treatment.
If you experience severe withdrawal symptoms, such as heightened anxiety, restlessness and unpleasant feelings, contact your healthcare provider immediately. In such cases, your healthcare provider may recommend returning you to the original dosage and then slowly tapering off the dose.
It is important to report your symptoms to healthcare provider if they do not get better after a couple days. However, do not attempt to self-medicate by taking the medication again. Let your healthcare provider evaluate your condition to determine the best course of action.
How to Prevent Withdrawal Symptoms?
- First of all, it is important not to discontinue Ambien without consulting your healthcare provider, especially if you have taken this drug for more than 2 weeks. It is also important to take this medication exactly as prescribed by your healthcare provider. Do not take more than or less than recommended and do not take it for more than the prescribed duration.
- Discuss with your healthcare provider how to properly taper off this drug. If you have any questions or do not understand the plan, ask your healthcare provider.
- In case you develop any “different feeling” while weaning off or after discontinuing Ambien, contact your healthcare provider right away.